Apgar score at 1 and 5 minutes: how to calculate it, with examples
The Apgar score is five signs, 0 to 2 points each, added up at 1 minute and again at 5 minutes after birth. Here is the calculation step by step, three worked babies, four practice questions with answers, and what the American Academy of Pediatrics and the American College of Obstetricians and Gynecologists say each 5-minute result means.
How to calculate the Apgar score
The Apgar score is calculated by giving each of five signs 0, 1 or 2 points and adding them, for a total from 0 to 10. The signs are heart rate, respiratory effort, muscle tone, reflex irritability and color. Virginia Apgar proposed them in 1953 because they could be judged quickly without interrupting the care of the baby. Heart rate scores 0 if absent, 1 below 100 per minute and 2 at 100 or more. Respiratory effort scores 0 if absent, 1 for a weak cry or shallow, irregular breathing and 2 for good breathing with a cry. Muscle tone scores 0 if limp, 1 for some flexion and 2 for active motion. Reflex irritability, the response to a stimulus such as suctioning the nose, scores 0 for no response, 1 for a grimace and 2 for a cry or active withdrawal. Color scores 0 if blue or pale, 1 if the body is pink but the hands and feet are blue, and 2 if completely pink.
Apgar score = Heart rate + Respiratory effort + Muscle tone + Reflex irritability + Color, 0–2 points each (0–10)
- Note the time of complete birth. Every Apgar time is counted from it.
- At 1 minute, score each of the five signs 0, 1 or 2. Score what you see at that moment, not earlier.
- Add the five numbers. The total is the 1-minute Apgar score, from 0 to 10.
- Repeat at 5 minutes. Every infant gets a 5-minute score.
- If the 5-minute score is below 7, score again every 5 minutes. Continue up to 20 minutes.
Why the Apgar is scored at 1 and 5 minutes
The Apgar score is taken at 1 minute and 5 minutes because each time answers a different question. Apgar's 1953 paper tried several times for judging the five signs and settled on sixty seconds after the complete birth of the baby as the most practicable and useful. She also noticed that color was often better later: at five minutes almost every infant could be given 2 points for color, though in an occasional case the color was worse at five minutes than at sixty seconds. Today the AAP and ACOG statement, The Apgar Score (Pediatrics, 2015, reaffirmed by ACOG in 2025), says the score is reported at 1 minute and 5 minutes after birth for all infants, and at 5-minute intervals thereafter until 20 minutes for infants with a score less than 7. The statement calls the 5-minute score, and especially the change between 1 and 5 minutes, a useful index of the response to resuscitation.
The 1-minute score records how the baby arrived. The 5-minute score records how the transition is going, and it is the one the AAP/ACOG bands describe. The Apgar score calculator lets you choose 1, 5, 10, 15 or 20 minutes and shows the rule that applies at each.
Worked examples: 1- and 5-minute Apgar scores
Three babies show how the five signs give different totals at 1 and 5 minutes, and when a 10-minute score is needed. Baby A is vigorous. At 1 minute the heart rate is over 100 (2), the baby is crying (2), the limbs are only partly flexed (1), suctioning brings a cry (2) and the hands and feet are blue (1), for a total of 8. At 5 minutes tone has become active motion (2) but the hands are still blue (1), so the score is 9, a common pair. Baby B starts slowly. At 1 minute the heart rate is below 100 (1), breathing is weak (1), there is some flexion (1), a grimace on suction (1) and the baby is blue (0), a total of 4. By 5 minutes the heart rate is over 100 (2), suction brings a cry (2) and only the hands and feet are blue (1), with breathing and tone unchanged at 1 each, for a total of 7.
| Baby, minute | Heart rate | Breathing | Tone | Reflex | Color | Total | Band |
|---|---|---|---|---|---|---|---|
| A, 1 minute | 2 | 2 | 1 | 2 | 1 | 8 | 7–10 |
| A, 5 minutes | 2 | 2 | 2 | 2 | 1 | 9 | Reassuring |
| B, 1 minute | 1 | 1 | 1 | 1 | 0 | 4 | 4–6 |
| B, 5 minutes | 2 | 1 | 1 | 2 | 1 | 7 | Reassuring |
| C, 1 minute | 1 | 0 | 0 | 0 | 0 | 1 | 0–3 |
| C, 5 minutes | 2 | 1 | 1 | 1 | 0 | 5 | Moderately abnormal |
| C, 10 minutes | 2 | 2 | 1 | 2 | 1 | 8 | 7 or more |
Baby B's 5-minute score of 7 is in the reassuring range, so no 10-minute score is needed. Baby C is apneic and limp at 1 minute with a heart rate below 100, scoring 1. At 5 minutes the score is 5, which is below 7, so the score is repeated at 10 minutes, where it reaches 8 and the repeat scores stop. Because the 5-minute score is 5 or less, AAP and ACOG say umbilical artery blood gas from a clamped section of cord should be obtained if possible. Any help with breathing given at the time is ticked on the expanded Apgar form next to each score, because a score assigned during resuscitation is not equivalent to one in a spontaneously breathing infant. Enter any of these rows in the Apgar score calculator to check the totals.
Apgar score calculation questions
Apgar score calculation questions test whether you can turn a short description of a newborn into five numbers and a total, and whether you know what happens next. Read each description, give each sign 0, 1 or 2, add them, and then open the answer. The descriptions use the wording of the AAP/ACOG expanded Apgar form: heart rate absent, below 100 or over 100 per minute; respiration absent, weak cry with hypoventilation, or good and crying; tone limp, some flexion or active motion; reflex irritability no response, grimace, or cry and active withdrawal; color blue or pale, acrocyanotic, or completely pink. Two habits prevent most errors. First, score each sign at the exact minute, not the best state seen so far, as Apgar did when she gave 0 to an infant who had gasped once and was apneic at 60 seconds. Second, remember that the bands of 7 to 10, 4 to 6 and 0 to 3 are defined for the 5-minute score.
1. At 1 minute: heart rate 80 per minute, shallow irregular breathing, some flexion, a grimace when the nose is suctioned, pink body with blue hands and feet. What is the Apgar score?
5. Heart rate below 100 scores 1, weak breathing 1, some flexion 1, grimace 1 and acrocyanosis 1: 1 + 1 + 1 + 1 + 1 = 5.
2. At 5 minutes: heart rate 140, crying, active motion, cries when suctioned, completely pink. What is the score?
10. Every sign scores 2. Apgar noted in 1953 that comparatively few infants got the full 2 points for color at one minute, so a 10 is more often seen at 5 minutes.
3. The 5-minute score is 6. What should happen next?
Score again at 10 minutes, and every 5 minutes up to 20 minutes while the score stays below 7. Umbilical artery blood gas is advised only when the 5-minute score is 5 or less, so a 6 does not meet that threshold.
4. A baby scores 3 at 1 minute and 9 at 5 minutes. What does that mean?
The 5-minute score of 9 is reassuring. AAP and ACOG state that a 1-minute score of 0 to 3 does not predict any individual infant's outcome, and they call the change between 1 and 5 minutes a useful index of response to resuscitation.
What the 1- and 5-minute Apgar scores tell you
The 1- and 5-minute Apgar scores describe a newborn's condition and transition; they do not diagnose asphyxia or predict one child's future. The AAP/ACOG statement takes its bands from Neonatal Encephalopathy and Neurologic Outcome (2014): a 5-minute score of 7 to 10 is reassuring, 4 to 6 is moderately abnormal and 0 to 3 is low in the term and late-preterm infant. A 1-minute score of 0 to 3 does not predict any individual infant's outcome. A 5-minute score of 0 to 3 correlates with neonatal mortality in large populations, and Casey and colleagues measured how strongly: among 132,228 term infants, neonatal mortality was 244 per 1,000 with a 5-minute score of 0 to 3 and 0.2 per 1,000 with 7 to 10. In 13,399 preterm infants the figures were 315 and 5 per 1,000. Apgar's own first series pointed the same way at one minute, as the tiles below show.
Several things lower the score without asphyxia. AAP and ACOG list maternal sedation or anesthesia, congenital malformations, gestational age, trauma and interobserver variability, and note that a healthy preterm infant may score low only because of immaturity. The statement also says a low 5-minute score raises the relative risk of cerebral palsy, reported as 20-fold to 100-fold, while most infants with low Apgar scores will not develop cerebral palsy. If the 5-minute score is 7 or more, peripartum hypoxia–ischemia is unlikely to have caused neonatal encephalopathy. The Apgar score calculator shows these bands as you score.
Questions
What is a normal Apgar score at 1 and 5 minutes?
AAP and ACOG call a 5-minute score of 7 to 10 reassuring. Healthy babies often score 8 at 1 minute and 9 at 5 minutes, usually losing a point for blue hands and feet.
Is the Apgar score used to decide on resuscitation?
No. The Neonatal Resuscitation Program, as quoted by AAP and ACOG, says resuscitation must start before the 1-minute score is assigned, so the score does not decide whether, how or when to resuscitate.
Is the surgical Apgar score the same thing?
No. The surgical Apgar score is a separate score, worked out at the end of an operation. This guide and the Apgar score calculator cover the newborn score only.
Can AskMed explain newborn scores with sources?
Yes. AskMed answers clinical questions with citations to journals and guidelines such as the AAP/ACOG Apgar statement, and gives no medication dosing. It is on the App Store and Google Play, or use it on the web.
Sources
- Apgar V. A proposal for a new method of evaluation of the newborn infant. Curr Res Anesth Analg. 1953;32(4):260–267. doi:10.1213/00000539-195301000-00041
- American Academy of Pediatrics Committee on Fetus and Newborn; American College of Obstetricians and Gynecologists Committee on Obstetric Practice. The Apgar score. Pediatrics. 2015;136(4):819–822. doi:10.1542/peds.2015-2651
- Committee Opinion No. 644: The Apgar score (reaffirmed 2025). Obstet Gynecol. 2015;126(4):e52–e55. doi:10.1097/AOG.0000000000001108
- Casey BM, McIntire DD, Leveno KJ. The continuing value of the Apgar score for the assessment of newborn infants. N Engl J Med. 2001;344(7):467–471. doi:10.1056/NEJM200102153440701
